Ask a doctor

Hard to Chew After Botox in Neck and Jaw - Is This Normal?

My doctor injected botox in my neck and shoulders because I have had tension there for years and also in my jaw because I clench my teeth a lot. Now it's been 11 days and I can't eat steak or hard food. The muscles feels too weak and I have a hard time holding my head up on my shoulders. When I work and sit down I lean my head against my hand. I have tried to exercise, but it's too difficult for my neck. Is this normal or does it go away? My doctor said he gave me a very small dose.

Doctor Answers (5)

Botox treatment of muscular tension can cause too much muscle relaxation

+1

There needs to be a balance, and there is a risk, when trying to relax muscles that are needed for function but when too contracted, their tense properties create negative issues.  Botox will not cause permanent muscle weakness.  Your jaw and back of the neck muscles will regain their normal strength in about three to four months, but you may see considerable return of their function prior to that. 


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox is a TEMPORARY paralytic..

+1

It sounds like your muscles are paralyzed a little more than ideal for function.  This will go away, however, it will take several weeks to months to resolve.  It sounds like you have very sensitive receptors to the medication.  You may find that a neck brace is helpful in the mean time.

Good luck

Kimberley O'Sullivan, MD
Wellesley Plastic Surgeon
5.0 out of 5 stars 14 reviews

Botox in the Neck and Jaw

+1

Some patients are overly sensitive to even small doses of Botox (if it's really a small dose you received). Fortunately things will improve over the next few weeks to month. If you find the effects to be beneficial, have your physician try an even smaller dose next time.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Please notify your doctor immediately regarding your reaction.

+1

Dear lagirrl

The peak effect of a  treatment will be about 2 weeks.  You are not quite there so there is the real risk that your symptoms will get worse.  What you are describing is not likely to have been caused by a "small dose."  While these may just be local effects, it is also possible that some of what you are describing is systemic.  Are you just having trouble chewing or are you also a having trouble swallowing?  Do you find yourself waking up a night to catch your breath?  These later symptoms can be caused by pharyngeal symptoms and are more serious.  Call your injecting doctor now and get seen.  If your doctor is not able to reassure you regarding these symptoms, I recommend that you see a university based neurologist.  If you are having any trouble breathing, do not hesitate to call 911 or get care at an emergency room.  These symptoms do wear off but they are serious and need to be taken seriously by your doctor.  Please take care of yourself.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Your dose of BOTOX® may need to be reduced

+1

It sounds as though your muscles are more relaxed than you might wish. Fortunately the relaxation caused by BOTOX® [and other formulations of BTX-A] wears off, so probably in a few weeks or at most months you will be back to normal.

If the treatment was helpful for your problems, you might ask to have it repeated but at half to two-thirds of the original dose.

Best wishes,

Kevin C. Smith MD FRCPC Niagara Falls Ontario

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.